South Carolina, 2016

Hail and Damaging Wind in South Carolina, June 30, 2016

June 30, 2016 · NWS CAE · 3 events in 1 county or zone

Isolated thunderstorms developed near a weak trough of low pressure over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated thunderstorms developed near a weak trough of low pressure over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 30, 5:38 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 30, 5:38 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
638 PM EDT THU JUN 30 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. A weak pressure trough will
linger in the forecast area. The pattern supports mainly scattered
diurnal thunderstorms with temperatures a little above normal.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and thunderstorms are slowly weakening across the area
early this evening. Think the main threat for the remainder of the
evening will be locally heavy rain due to slow-moving storm cells
and high PW values. Convection will begin diminishing with
sunset...however with the boundary still across the area and
remaining outflow boundaries intersecting some activity could
linger through midnight or so. Overnight lows will generally be in
the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The models display lee-side troughing in the forecast area with
surface ridging to the south. A flat upper pattern is shown.
Expect thunderstorms mainly associated with heating and
convergence into the trough or into a possible seabreeze front
that may move well inland. The MAV and MET MOS have pops 10 to 30
percent. The NAM and GSP indicate h5 temperatures near -6 C.
Instability will likely remain weak and the NAM has surface-based
LI's about -4 indicating a diminished risk of severe thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF display surface ridging extending from the
Atlantic westward into the Gulf of Mexico through the medium-range
period. The models keep a frontal zone mainly just north of the
forecast area with lee-side troughing in the area. There may be
upper support at times with a series of mid-level shortwave
troughs brushing the area. The GFS ensemble mean has pops 20 to 30
percent during the period. The GFS, ECMWF, and EKD MOS have pops
10 to 40 percent with no particular day more favored for
precipitation. The MOS supports above normal temperatures during
the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Mainly VFR conditions expected through the period.

Convection is slowly diminishing across the area early this
evening. Will continue with mention of thunder in a TEMPO group
for OGB/AGS/DNL for the next couple of hours given current radar
trends. Thunderstorm coverage will diminish later this evening. Have
remained with MVFR conditions at all taf sites during the early
morning and sunrise hours as moisture from rainfall will become
trapped under the inversion.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 30, 5:23 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT THU JUN 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
623 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 3:57 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT THU JUN 30 2016

SCZ030-302130-
AIKEN-
457 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY...

AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA
OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY
CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164
TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
Special weather statement, Jun 30, 4:32 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU JUN 30 2016

SCZ027-030-302200-
LEXINGTON-AIKEN-
532 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND
AIKEN COUNTY LINE AREA NORTH OF WAGENER...

A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN
COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER
THROUGH 600 PM.

THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL
HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132
TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
Special weather statement, Jun 30, 4:39 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT THU JUN 30 2016

GAZ064-065-SCZ018-025-302200-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
539 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...
SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK
COUNTIES...

AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN
EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS
NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG
WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193
TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
Local storm report, Jun 30, 5:39 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA
Local storm report, Jun 30, 5:46 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA
Local storm report, Jun 30, 6:11 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA

The radar

The Columbia radar (KCAE), 133 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chesterfield

When
June 30, 6:16 PM EST
Where
Chesterfield County, 2.15 mi SSW of Cash
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.570, -79.880

Trained Spotter reported quarter-sized hail along US 52 near Camp Coker Road.

Hail, Chesterfield

When
June 30, 6:28 PM EST
Where
Chesterfield County, 2.27 mi E of Kimberly
Measured
0.88 in hail
Reported by
Public
Coordinates
34.650, -79.910

Public reported nickel sized hail along Highway 1.

Thunderstorm Wind, Chesterfield

When
June 30, 6:28 PM EST
Where
Chesterfield County, 2.19 mi SW of Cheraw
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.660, -79.910

Law enforcement reported a tree down across the roadway at US 1 and US 52.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 645125, 645129, 645135.